Texas, 2019

Flooding in Texas, May 6 to 24, 2019

May 6 to 24, 2019 · NWS SHV · 3 events in 3 counties and zones

Excessive heavy rainfall across the Sabine River basin of East Texas during April and May resulted in moderate to major flooding along the Sabine River, including Mineola, Hawkins, Gladewater, and Longview.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall across the Sabine River basin of East Texas during April and May resulted in moderate to major flooding along the Sabine River, including Mineola, Hawkins, Gladewater, and Longview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 10:24 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 5, 10:24 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1124 PM CDT Sun May 5 2019

.AVIATION...
VFR skc across area with upper lvl clouds movg into the ktxk and
ktyr terminals from the west. Although some patchy fog may occur
across mainly kmlu and keld terminals further east, cirrus clouds
and lgt se winds will distrupt fog development elsewhere. Some
cumulus clouds may also develop in aftn at mainly ktxk and keld
terminals. SE-S winds 5 to 10 kts also expected in aftn./07/.

&&

.PREV DISCUSSION... /issued 925 PM CDT Sun May 5 2019/

UPDATE...
West TX/OK convection diminish overnight as they encounter much
drier air eastward, as seen on both FWD and SHV 0Z soundings.
Overnight lows either side of 60 degtrees expected as temps manage
to fall fairly close to dewpoints. Holding off on adding any
mention for significant fog although some patchy fog is possible
in wet ground and radiation cooling prior to cirrus canopy
arriving from the west later tonight./07/.

PREV DISCUSSION... /issued 404 PM CDT Sun May 5 2019/

SHORT TERM.../Tonight through Monday Night/

Sfc-H850 ridging anchored over the region this afternoon will
begin to shift E into the Lower MS Valley later tonight, with a
return SSE low level flow expected to commence with its departure.
This return flow will be light initially, but given the ample
insolation much of the area has received today once the stratocu
field had scattered out, any FG tonight should remain quite
patchy than what was observed this morning, and thus have omitted
mention from the forecast. Sct elevated convection has just begun
to fire this afternoon along the dry line in W TX, ahead of weak
shortwave energy that will progress E into the Srn Plains later
tonight. There is good agreement with the 12Z short term progs
suggesting that this convection will spread E across Cntrl OK and
WCntrl TX late this evening, before gradually weakening after 06Z
as this shortwave enters Ern OK and ECntrl TX. The deep lyr
moisture will be much more shallow across E TX into Wrn AR,
although there is some agreement with the 12Z HREF and latest HRRR
runs suggesting that some of this decaying elevated convection may
reach McCurtain County OK just prior to daybreak Monday, and for
this reason, have included slight chance pops for this area late
tonight before encountering a much drier and more stable air mass.
With the sfc ridge easing E of the region later this evening, min
temps tonight should be a bit milder than what was observed this
morning, especially over E TX/SE OK/adjacent SW AR/Wrn LA.

The low level moisture should again remain shallow Monday despite
the weak return Srly low level winds, with a sct cu field at best
beneath some residual elevated cirrus near and beneath the
passing/exiting shortwave trough. Another day of strong insolation
is expected, with max temps returning back above normal as most
areas top out in the mid 80s. However, this brief drying trend
will begin to end as the zonal flow aloft begins to transition to
SW by Monday night, with the progs in general agreement with an
initial shortwave trough over S TX beginning the shift NE into E
TX Monday night. While amplitude and timing discrepancies remain
with this approaching trough, there is general agreement
suggesting that some mainly elevated convection will develop over
Cntrl and SE TX and gradually spread ENE into the Wrn portions of
E TX just prior to daybreak Tuesday. The majority of the progs
suggest that much of the convection will await until after
daybreak before affecting much of E TX, and thus have tapered pops
down to slight chance for the Wrn sections of E TX, with the low
level moisture gradually deepening from W to E across the area
during Tuesday.

15

LONG TERM.../Tuesday through Saturday Night/

A series of upper troughs will lead to a prolonged period of
unsettled and wet weather for almost all of the long-term forecast
period. The first shortwave trough will move across East Texas and
South Louisiana on Tuesday. Rain chances should increase from
southwest to northeast during the daytime hours of Tuesday, with the
highest rain chances expected to be mainly across the Toledo Bend
Country of Western Louisiana and across East Texas south of
Interstate 20. Despite the rain and cloud cover, daytime high
temperatures will likely still be near or above normal in most
locations. Portions of Southern Arkansas and North Central Louisiana
may warm into the mid 80s due to the lower rain chances.

There may be a brief decrease in convective activity as the initial
shortwave departs to the east. However, another upper trough should
be over the Four Corners Region by Tuesday evening. As the upper
trough slowly moves northeast from the Southern Rockies into Kansas
on Wednesday, a surface low over the Southern High Plains will
rapidly develop and lead to a sharpening dryline trailing southward
from the low. Thunderstorms should develop ahead of the dryline
increasing in coverage and intensity while moving eastward towards
the Four State Region. Current thinking is a rather intense line of
storms will develop and move across our area from mid to late
morning through early to mid Wednesday evening. There should be
enough instability and deep layer shear to support severe
thunderstorms. Shear profiles above 850 hPa will generally be
unidirectional, which tends to favor a linear storm mode. However,
backed surface winds could provide just enough low-level shear to
yield an isolated tornado threat. The dryline will stall west of the
area, and convection is expected to redevelop Thursday both along
residual outflow boundaries left over from Wednesday and along the
cold front as it dives south towards the Gulf coast. More severe
weather will be possible Thursday.

The threat for severe weather should diminish by Thursday evening,
but the front will stall just north of the Interstate 10 corridor
over South Louisiana. Another cutoff trough over Southern California
will keep southwesterly flow and a rich plume of Pacific moisture
over the area. Isentropic ascent over the stalled frontal boundary
should tap into this moisture keeping high chances for rain in the
forecast Friday, especially south of Interstate 20. However, rain
chances may begin to diminish across the northern half of the area
on Saturday. Through Saturday evening, rainfall totals will likely
be above three inches across much of the area. Model guidance
continues to come into better agreement with the primary axis of the
highest amounts, which could be between six and eight inches,
generally southeast of a line from Tyler TX to El Dorado AR. Given
all of the rain the area has recently received, this forecast
certainly increases the potential for more flash flooding and
river/lake flooding in the coming days and weeks.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  86  65  82 /   0   0  10  30
MLU  58  85  63  85 /   0   0   0  10
DEQ  59  83  62  80 /  10  10  10  20
TXK  62  84  64  80 /   0   0  10  20
ELD  58  84  63  84 /   0   0   0  20
TYR  63  86  65  80 /   0   0  20  50
GGG  63  86  64  80 /   0   0  20  40
LFK  62  87  66  80 /   0   0  20  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.

&&
Hazardous weather outlook, May 5, 11:46 AM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1246 PM CDT Sun May 5 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1246 PM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms return to the region beginning Tuesday
and continuing through the remainder of the upcoming work week.
Some of this rainfall could be heavy at times, especially by
Wednesday and Thursday. Additional heavy rainfall will cause
additional rises on area lakes, rivers, creeks, bayous and
reservoirs. Flash flooding could become a concern by the middle
and latter half of the work week as well with upwards of three to
six inches of rainfall with isolated higher amounts possible. In
addition, some thunderstorms may be severe Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gregg

When
May 6, 3:00 AM CST to May 24, 7:00 PM CST
Where
Gregg County, 0.96 mi NE of Gladewater Muni Arpt to 0.56 mi NW of Bodie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.529, -94.957

Major flooding developed along the Sabine River near Gladewater and south of Longview as a result of persistent heavy rains that fell across the Sabine basin throughout much of April and May. Widespread rainfall amounts of five to ten inches fell across the basin during April, with additional widespread amounts in excess of ten inches falling during May. As a result, the Sabine River near Gladewater rose above the 33 ft moderate flood stage at 4 am on May 6th, before cresting at 37.7 feet (above the 36 ft major flood stage) at 6 pm on the 13th. The Sabine River fell back below the moderate flood stage at 2 am on May 22nd. Farther downstream on the Sabine River south of Longview at the Highway 149 bridge, the river rose above the 30 ft moderate flood stage at 1 am on May 9th, and crested at 35.4 feet (above the 35 ft major flood stage) at 4 pm on May 15th. The Sabine River fell back below the 30 ft moderate flood stage at 8 pm on May 24th. This flooding resulted in the closure of some secondary roadways near the river, with some homes also threatened by flooding. In addition, some petroleum equipment south of Longview were inundated due to the severe flooding.

Flood, Wood

When
May 8, 3:00 PM CST to May 15, 10:00 PM CST
Where
Wood County, 3.84 mi S of Mineola to 2.92 mi WSW of Crow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.615, -95.484

Moderate flooding developed along the Sabine River south of Mineola as a result of persistent heavy rains that fell across the Sabine basin throughout much of April and May. Widespread rainfall amounts of five to ten inches fell across the basin during April, with additional widespread amounts in excess of ten inches falling during May. As a result, the Sabine River south of Mineola rose above the 18 ft moderate flood stage at 4 pm on May 8th, before cresting at 19.53 ft at 7 pm on the 10th. The Sabine River fell back below the moderate flood stage at 9 am on May 15th. Farther downstream on the Sabine River just south of Hawkins, the river rose above the 32 ft moderate flood stage at 9 pm on May 10th, and crested at 34.2 feet at 12 pm on May 12th. The Sabine River fell back below the 32 ft moderate flood stage at 11 pm on May 15th. This flooding inundated some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties through mid-May before receding.

Flood, Smith

When
May 8, 3:00 PM CST to May 15, 10:00 PM CST
Where
Smith County, 6.67 mi NNE of Garden Vly to 5.49 mi NNW of Lindale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.606, -95.477

Moderate flooding developed along the Sabine River south of Mineola as a result of persistent heavy rains that fell across the Sabine basin throughout much of April and May. Widespread rainfall amounts of five to ten inches fell across the basin during April, with additional widespread amounts in excess of ten inches falling during May. As a result, the Sabine River south of Mineola rose above the 18 ft moderate flood stage at 4 pm on May 8th, before cresting at 19.53 ft at 7 pm on the 10th. The Sabine River fell back below the moderate flood stage at 9 am on May 15th. Farther downstream on the Sabine River just south of Hawkins, the river rose above the 32 ft moderate flood stage at 9 pm on May 10th, and crested at 34.2 feet at 12 pm on May 12th. The Sabine River fell back below the 32 ft moderate flood stage at 11 pm on May 15th. This flooding inundated some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties through mid-May before receding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823654, 823563, 823652.